Idaho, 2016Wildfire in Idaho, August 27 to 31, 2016
August 27 to 31, 2016 · NWS OTX · 1 event in 1 county or zone
The John Doe Fire was a fire of unknown cause in the forested area of the Central Panhandle Mountains of North Idaho just to the southwest of St Maries, Idaho. This fire was noted in the latest October 6th report to have grown to 430 acres when it was intensely burning in the late summer months.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The John Doe Fire was a fire of unknown cause in the forested area of the Central Panhandle Mountains of North Idaho just to the southwest of St Maries, Idaho. This fire was noted in the latest October 6th report to have grown to 430 acres when it was intensely burning in the late summer months. This fire was controlled in the late summer but has yet to be reported to be extinguished or contained. The fire is considered inactive. The expectation is that winter snowfall will put it out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 26, 9:40 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 26, 9:40 PM PST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1040 PM PDT Fri Aug 26 2016
.SYNOPSIS...
The weather will once again turn a bit more active after tonight.
A strong cold front is expected to bring gusty winds Saturday and
heighten wildfire concerns. Limited shower chances come to the
northern mountains through early next week, with mild temperatures,
before a slightly better and broader threat of showers and
thunderstorms comes in for the second half of next week.
Temperatures cool toward or slightly below normal toward the
middle to latter part of next week.
&&
.DISCUSSION...
...WINDY AND DRY CONDITIONS RAISE WILDFIRE CONCERNS ON SATURDAY...
Tonight: Our weather tonight will be relatively quiet before the
arrival tomorrow's strong cold front. Fire activity has generally
decreased compared to early in the week. Areas of smoke will be
possible near ongoing fires. A transition to light southerly or
southwesterly winds will push smoke to the north of their source
regions. The south wind is a change from the north wind we have
had the last couple of nights.
Saturday: A vigorous low pressure system tracking through southern
British Columbia will push a cold front across the Cascades around
mid day. The increasing west to east surface pressure gradient,
deep cold advection, and momentum aloft (25-30kts in 850-700mb
layer) will produce another windy day.
* Wind Speeds: From mid afternoon through the evening, sustained
west to southwest winds of 15 to 20 mph with gusts of 30 mph
will be common from Wenatchee to Moses Lake to Coeur d'Alene to
Lewiston. Localized gust of 35 mph or more will be possible
early in the evening in the lee of the Cascades where cool,
maritime air spills through the passes. Places like Wenatchee,
Chelan, Vantage, and the Waterville Plateau frequently
experience these evening "gap winds".
* Fire Concerns: A Red Flag Warning has been issued for the
Columbia Basin, the Palouse, Lewiston area, and the southern and
central Idaho Panhandle. Low relative humidity and gusty winds
will raise concerns for rapid spread of new ignitions.
Saturday's conditions do not look to be as extreme as our most
recent Red Flag event last Sunday. Afternoon temperatures will
likely be a good 5 to 7 degrees cooler, humidity levels will be
a bit higher, and winds not quite as strong. However, fuels
continue to be very dry. Residents of eastern Washington and
north Idaho should exercise caution over the next 36 hours. No
outdoor burning and be vigilant. Report any new fires to local
law enforcement immediately.
* Blowing Dust: Areas of reduced visibility are expected Saturday
afternoon and evening over the open dryland wheat country of
central and eastern Washington. Recently tilled fields will be a
source of dust. Motorists traveling on I-90, I-395, and Hwy 2
across the Columbia Basin, the Palouse, and Waterville Plateau
should exercise caution.
Sunday: The westerly pressure gradient should relax Saturday night
into Sunday. We are expecting much less wind on Sunday...10 to 15
mph out of the southwest. A good deal of mid-level moisture is
progged by the models so we should have bands of mid and high
cloudiness Sunday afternoon. Slightly cooler temperatures and a
subtle increase in humidity will also temper our concern for
wildfire activity Sunday. /GKoch
Sunday night through Friday: The Inland NW transitions to a more
active weather pattern with increasing precipitation chances from
mid-week on. With that said the precipitation that may come in
does not look particularly robust/heavy for the majority of the
area. The long-wave trough over interior Canada and the northern
Plains retrogrades toward the eastern Pacific. Shortwaves rounding
it help dig the base of the trough toward the northern California
coast. The southwest flow that develops in this evolution will
carry those shortwaves into our region to bring the precipitation
chances. First Sunday night into Monday a shortwave ridge builds
in. The deeper clouds and shower chances near the Canadian border
shift north and out, leaving just higher clouds and milder
temperatures. I raised highs on Monday. This will be the warmest
day of the week.
Between Tuesday and Wednesday a pair of shortwaves pivot in.
These will bring some shower chances. On Tuesday the main risk
will be in the Cascades and perhaps along the Canadian border, as
well near the Blue Mountains/Camas Prairie and Central Panhandle
mountains. The risk expands to a broader area on Wednesday but the
risk remains low.
Thursday into Friday a more substantial shortwave pivots in which
starts to draw the parent trough onshore. This will be accompanied
by better instability and lift and so a better overall threat of
showers and thunderstorms. Models paint the best threat around the
Cascades to northern mountains on Thursday and throughout a
broader portion of area Thursday night into Friday. There is still
some uncertainty in the evolution and coverage of this precipitation
potential, with some model disagreements. So things will continue
to be fined-tuned.
By Tuesday temperatures drop closer to average and guidance
suggest temperatures will continue to dip into the end of the
week, especially if the parent trough starts to move inland. With
it, average afternoon humidity values will be on the rise. The
threat of thunderstorms will mean the threat of lightning and fire
starts. Whether lightning will be abundant enough to be of concern
is a big uncertainty at the moment, but any storms that to contain
lightning may also contain some locally heavy rain which would
lessen concern. I increased winds somewhat for the second half of
the week, but this mainly brings marginally breezy conditions. /J.
Cote'
&&
.AVIATION...
06Z TAFS: High cirrus will continue across Washington and
north Idaho through the overnight hours. Smoke and haze seem to
be somewhat transient and light, so it was not included in the
TAFs at this time. Winds will start to increase 17Z-21Z as a
cold front moves into the region. Local gusts around the
region of 30kts is possible from KEAT east towards KPUW and KGEG
aft 21Z. These strong winds will start to decrease around 03Z,
but still remain elevated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 86 58 79 58 88 / 0 0 0 0 10 10
Coeur d'Alene 56 86 56 79 55 87 / 0 0 0 0 0 10
Pullman 54 87 57 80 53 88 / 0 0 0 0 0 0
Lewiston 62 93 66 89 62 94 / 0 0 0 0 0 0
Colville 53 85 52 80 51 88 / 0 10 10 0 10 10
Sandpoint 51 81 52 76 49 84 / 0 10 10 0 10 10
Kellogg 53 83 53 77 53 86 / 0 0 0 0 10 10
Moses Lake 59 91 59 84 56 90 / 0 0 0 0 10 0
Wenatchee 66 88 60 83 61 88 / 0 0 0 0 10 0
Omak 60 89 56 84 55 89 / 0 10 0 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 1 PM to 9 PM PDT Saturday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning from 1 PM to 9 PM PDT Saturday for East
Washington Northeast (Zone 686)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Palouse and
Spokane Area (Zone 674).
&&Hazardous weather outlook, Aug 26, 11:59 AM PST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1259 PM PDT FRI AUG 26 2016
WAZ031-038-042-043-272000-
NORTHEAST BLUE MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
1259 PM PDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001>004-026-027-WAZ032-033-035>037-272000-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
1259 PM PDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITIES WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN COLUMBIA
BASIN...PALOUSE...WEST PLAINS...IDAHO PANHANDLE...AND INTO
SOUTHERN REACHES OF STEVENS AND PEND OREILLE COUNTIES. ONGOING
FIRES AND NEW STARTS WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY.
WINDS DURING THIS EVENT WILL BE WEAKER THAN LAST SUNDAY'S WIND
EVENT BUT STILL CAPABLE OF CARRYING FIRE QUICKLY.
WAZ034-041-044-271815-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
1115 AM PDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WINDS WILL IMPACT THE EAST SLOPES AND WESTERN COLUMBIA BASIN
SATURDAY. HUMIDITIES WILL START OFF LOW BUT SHOULD INCREASE ABOVE
CRITICAL THRESHOLDS DURING THE AFTERNOON HOURS. SUSTAINED WINDS OF
15 TO 25 MPH WILL BE POSSIBLE WITH GUSTS BETWEEN 30 AND 40 MPH.
Wildfire, Central Panhandle Mountains
- When
- August 27, 12:00 AM PST to August 31, 12:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The John Doe Fire was a fire of unknown cause in the forested area of the Central Panhandle Mountains of North Idaho just to the southwest of St Maries, Idaho. This fire was noted in the latest October 6th report to have grown to 430 acres when it was intensely burning in the late summer months. This fire was controlled in the late summer but has yet to be reported to be extinguished or contained. The fire is considered inactive. The expectation is that winter snowfall will put it out.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Damaging Winds in Indiana, August 27, 2016$25,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, August 27, 2016$9,000 · 54 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654894.